When I saw the second consultant, in Southampton, we discussed medication in the terribly real terms of what I should do about it. The NHS seem to have a patient-led policy on Parkinson’s medication; they want the patient to make the ultimate decision on what drug to take. Information is provided, and advice, but the advice often seems to be limited in such a way as to avoid ‘leading’ the patient to a decision. This has the advantage of making sure that the patient is aware of the various options; a more cynical view would have it that it also limits the legal liability of the doctors.
Anyway, I’m all for understanding. I would want to know, regardless. But I did want a little more leading than the consultants were prepared to offer. Fortunately, the Parkinson’s nurse had dropped me a very big hint when she suggested that I investigate Rasagiline (brand name Azilect). That helped me work out which of the Monoamine oxidase inhibitors I should be requesting.
I’d worked out that, at this early stage, a monoamine oxidase inhibitor would be the best idea; they are mild drugs, with few or no serious side effects, and are often prescribed as a monotherapy (sole drug) for people in my specific situation: at the early stages of Young Onset Parkinson’s. I discovered that Rasagiline is a newer drug than it’s classmate, Selegiline, and has fewer side effects.
The consultant agreed with me. He said that that was a good choice, and that I was fortunate enough to live in an area where I was likely to be prescribed it (it costs more than Selegiline, and the NHS subsidises the cost of many drugs with a flat rate prescription fee). He added that it was a very mild drug, “almost a vitamin” (implying that it didn’t do an awful lot of good, but that it wouldn’t do any harm either).
He said it would probably be useful for about a year. This is an alarmingly short period, so I naturally asked him about what might happen later on. And this is when he made a surprising comment. He told me that he had come to believe that the second class of drugs commonly associated with the treatment of Parkinson’s – the Dopamine Agonists -were not worth the risk of prescribing. The risk he was talking about was that of adverse psychological effects (the scary personality changes that can, potentially, turn you into a gambling addict or a nymphomaniac); he told me that these problems were more likely to occur in younger people and that he no longer considered them suitable for Young Onset patients. He said that his change of heart was based on clinical observations.
He told me that his recommendation would be to go straight on to Levadopa when the Rasagaline stops working.
I was quite surprised to hear him express this opinion, because I was under the impression that the risk was low and that the scary side effects had been played up by scaremongers (but despite that, I very much did not like the sound of them). I was pleased that he had told me; it felt almost like a confidence.